Virginia, 2024Damaging Wind in Virginia, August 1, 2024
August 1, 2024 · NWS LWX · 1 event in 1 county or zone
A thunderstorm produced localized wind damage over a small portion of extreme northwestern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced localized wind damage over a small portion of extreme northwestern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 12:56 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 1, 12:56 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
156 PM EDT Thu Aug 1 2024
.SYNOPSIS...
A surface trough will remain overhead through the first half of the
weekend. A cold front approaching from the Ohio River Valley will
slowly cross the Mid-Atlantic Sunday. High pressure will likely
follow for early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Temperatures are quickly rising early this afternoon, already in the
low to mid 90s east of the Blue Ridge, and upper 80s to low 90s west
of the Blue Ridge. Expect temps to reach the upper 90s east of the
Blue Ridge, with a few spots possibly reaching 99-100F. Heat
Advisories continue through 8 PM for the I-95 corridor to southern
MD. Showers and a few thunderstorms are beginning to develop in the
Shenandoah Valley, though coverage is rather limited given the deep
mixing keeping dew points in the mid to upper 60s.
High res guidance continues to keep convection mostly limited this
afternoon, with rain chances at around 20-30pct. Slightly higher
probabilities up to 40pct is possible along I-66 to around I-95
where the river/bay breeze and outflow boundary collisions are most
likely to occur. Given storms are struggling to survive more than 30
minutes, the flood threat looks to have decreased unless a stronger
storm can get going. On that note, a strong storm or two is possible
given the steep low-level lapse rates and DCAPE approaching 1000
J/kg. Damaging wind gusts would be the main threat.
Ongoing convection quickly diminishes after sunset, then dissipates
by late evening. While most remain dry, lingering weak waves aloft
in a warm and humid airmass could still result in a pop up shower or
thunderstorm during the overnight hours. Mild conditions tonight as
lows only fall into the mid to upper 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Hot and humid conditions look to continue on Friday as widespread
low to mid 90s, with dew points in the low to mid 70s result in heat
indices of 100-105 west of the Blue Ridge, and 105-109 east of the
Blue Ridge. Heat Advisories have been issued for most of the area
Friday afternoon. There is some uncertainty regarding morning cloud
cover due to decaying MCSs approaching from the west, which could
keep temps a few degrees lower than currently forecast.
The combination of the hot, humid, and unstable airmass as well as
modestly increasing flow and height falls associated with the
approaching trough/surface cold front lend to the potential of
somewhat more widespread and organized severe weather. The main
threat looks to be damaging wind gusts, but if the mid-level lapse
rates can steepen to around or steeper than 6.5 C/km there could be
a more notable (albeit marginal) hail threat, too. Upper flow of 50+
kts and low/mid-level flow of 25-35 kts is expected Saturday, which
could further organize storms into lines or bands and result in a
conditional hail threat in addition to wind. Low-level flow looks
weaker but more backed on Friday, so a conditional/marginal tornado
threat could evolve depending on subtle mesoscale variations which
have inherently low predictability a couple days in advance.
Increasing PWATs to 2+ inches along with the potential for multiple
rounds of training storms along and ahead of the slow-moving front
may introduce an increasing flood/flash flood threat as well,
despite the recent drought conditions. This type of environment
could favor rainfall rates of a couple inches in an hour, so any
persistent or repeat convection could result in isolated excessive
totals and subsequent flooding during this time.
The potential for showers and thunderstorms currently looks highest
during the typical afternoon/evening time, unless any more organized
wave or complex develops and approaches from upstream. This latter
scenario is of low certainty, and is the less favored outcome at
this time.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A lingering mid-level trough of low pressure will interact with a
surface front to bring another possible round of showers and
thunderstorms through much of Sunday. Some of the thunderstorms
could produce heavy downpours and gusty winds. This activity
should move east or gradually dissipate into Sunday night. Highs
will be upper 80s to lower 90s.
A front could linger across parts of the region Monday through
Wednesday that could keep the chance of showers and a few
thunderstorms around each afternoon and evening. Highs will be
warmer in the lower to middle 90s each day.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions are expected to prevail through the TAF period.
Coverage of convection this afternoon has been rather limited, and
the few thunderstorms that have managed to develop are having a
difficult time sustaining themselves. As a result, decided to remove
VCTS from the TAFs as coverage is going to be very low (less than
20pct). If any storm does approach a terminal, a short 1hr TEMPO
group can be issued to cover the threat. Light W/NW flow from
earlier in the day is becoming S/SW through tonight.
Periods of sub-VFR are likely Friday through Saturday night with
multiple rounds of TS anticipated. Additionally, low clouds and fog
could develop during the overnight to early morning hours especially
where heavier rain is observed. S/SW flow will persist with some
daytime gusts around 15-20 kts possible (outside of TS).
MVFR to perhaps IFR conditions possible in any heavy showers and
gusty thunderstorms Sunday through Monday night. VFR conditions
otherwise. Winds southwest becoming northwest 5 to 10 knots through
much of the period Sunday into Monday.
&&
.MARINE...
Light and variable winds continue through this afternoon, then a
steady light southerly wind develops by late afternoon to early
evening. Could see some wind gusts approach 10-15 knots in the open
waters of the middle Chesapeake, but generally remaining below SCA
conditions.
A bit stronger gradient favors more southerly channeling Friday and
Saturday afternoon/evening. SCAs probably are going to be needed for
portions of the waters during this time. Scattered showers and
thunderstorms are anticipated each afternoon and evening, becoming
more numerous through Saturday. Any such storms could produce
frequent lightning, and hazardous winds and waves.
No marine hazards expected Sunday through Monday night. Winds
generally southwest to west 10 knots each day with a stalled front
nearby.
&&
.TIDES/COASTAL FLOODING...
Near minor flooding is possible along vulnerable shoreline into the
first half of this weekend as bouts of southerly channeling slosh
some water northward up the Chesapeake Bay/tidal Potomac River.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
Heat Advisory from noon to 8 PM EDT Friday for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ008-011-013-
014-016>018-504-506-508.
Heat Advisory from noon to 8 PM EDT Friday for MDZ003>006-008-
011-013-014-016>018-503>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ053>057-502-
527.
Heat Advisory from noon to 8 PM EDT Friday for VAZ027>031-
036>040-050-051-053>057-501-502-505-506-526-527.
WV...Heat Advisory from noon to 8 PM EDT Friday for WVZ051>053.
MARINE...Heat Advisory until 8 PM EDT this evening for ANZ530.
Heat Advisory from noon to 8 PM EDT Friday for ANZ530.
&&
SYNOPSIS...DHOF
NEAR TERM...KRR
SHORT TERM...KRR/DHOF
LONG TERM...KLW
AVIATION...KRR/DHOF/KLW
MARINE...KRR/DHOF/KLW
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Aug 1, 11:25 AM EST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1225 PM EDT Thu Aug 1 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-021630-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1225 PM EDT Thu Aug 1 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory is in effect until 8 PM this evening.
Scattered showers and thunderstorms are forecast this afternoon
and evening, mainly between 2 and 8 PM. A storm or two could
produce localized damaging wind gusts or flooding in urban areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Heat Advisory is in effect Friday from 12 PM to 8 PM.
Strong to severe thunderstorms are possible on Friday and
Saturday during the afternoon and evening hours. The primary
threat will be damaging wind gusts and isolated flash flooding in
urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-021630-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1225 PM EDT Thu Aug 1 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory is in effect for portions of north-central
Virginia through 8 PM this evening.
Scattered showers and thunderstorms are forecast this afternoon
and evening, mainly through 6 PM this evening. A few of these
storms could produce localized damaging wind gusts or flooding in
urban areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Heat Advisory is in effect Friday from 12 PM to 8 PM for all
areas east of the Blue Ridge, and the Northern Shenandoah Valley.
Elsewhere, hot and humid conditions are also possible Friday.
Strong to severe thunderstorms are possible on Friday and
Saturday during the afternoon and evening hours. The primary
threat will be damaging wind gusts and isolated flash flooding in
urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-021630-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1225 PM EDT Thu Aug 1 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hot and humid conditions are expected which will bring heat index
values to around 100 to 105 degrees, mainly over the lower
elevations Friday afternoon.
Strong to severe thunderstorms are possible on Friday and
Saturday during the afternoon and evening hours. The primary
threat will be damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Frederick
- When
- August 1, 1:57 PM EST
- Where
- Frederick County, 1.18 mi SW of Bartonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.107, -78.235
A couple of trees and large tree limbs blew down on Hampstead Drive and Dandridge Boulevard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 31, 2024$100 million · 1 event
- Wildfire in Washington, August 1 to 19, 2024$35 million · 1 event
- Wildfire in Colorado, August 1 to 4, 20241 death · 1 event
- Heat in California, August 1, 20241 death · 1 event
- Wildfire in Washington, August 1 to 16, 2024$19 million · 1 event
- Wildfire in Colorado, August 1 to 21, 2024$10 million · 1 event
- Wildfire in Utah, August 1 to 20, 2024$9.5 million · 1 event
- Wildfire in Idaho, August 1 to 8, 2024$6.0 million · 1 event
- Wildfire in Colorado, August 1 to 3, 2024$5.0 million · 1 event
- Wildfire in Washington, August 1 to 16, 2024$2.9 million · 1 event
- Wildfire in Washington, August 1 to 2, 2024$2.1 million · 1 event
- Wildfire in Idaho, August 1 to 4, 2024$1.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207586.